The Food and Drug Administration documents the receipt of 12 case reports of severe myopathy or rhabdomyolysis associated with concomitant use of lovastatin and gemfibrozil, including 10 voluntary postmarketing, and 2 required, reports. All patients had serum creatine kinase levels of more than 10 000 U/L, 4 tested showed myoglobinuria, and 5 had acute renal failure. The patients' symptoms resolved when both drugs were discontinued. For the first year of marketing of lovastatin, spontaneous reports of myopathy with documentation of creatine kinase level were reviewed for the use of lovastatin, gemfibrozil, and combination therapy. The median creatine kinase level in reports involving concomitant lovastatin and gemfibrozil use was 15 250 U/L, 20 times that in reports with gemfibrozil use alone and 30 times that in reports with lovastatin use alone. Because of the potential for severe myopathy and life-threatening rhabdomyolysis, and given alternative drug combinations for treating hyperlipoproteinemia, the use of lovastatin in combination with gemfibrozil is to be discouraged.